September, '99 | Briefing | Mail | Don't Say This | Articles | Other Places | Archives | Send Mail | Ed Dewke | Legal Stuff


Methotrexate Experience
from Penny M.

Hello. I took Methotrexate for over 6 months and my P never changed. They kept saying "Let's try it for one more month." Month after month after month. My psoriasis patches grew larger and larger and larger, they now cover over 80% of my body.

The really bad things about the medication were:

1) I was either mad, crying or irrational, while I was taking the medication.
2) My right side hurt like a fire was burning inside all the time (now I am told that was my liver saying STOP).
3) I spent $106 every 2 weeks for a blood workup (no insurance) to verify the liver wasn't being damaged.
4) It took over 2 months after I stopped taking the medicaton before I could sleep at night (now I itch too much and never sleep anyway).
5) My psoriasis got worse.

Please monitor that medication well. I no longer hurt in the area of my liver. I finally stopped the medication myself. I am glad I did, I am mentally more alert and calmer now that I am not taking the Methotrexate. Sincerely, from a fellow psoriatic, -Penny M.

*****

Ed's First Response: After receiving this email, I emailed Penny back asking what medications she was using now. Here is her response.

*****

Hi Ed. I am currently using ONLY ointments—generic brands—and they only keep me soft and pliable. They prevent deep cracking.

I am, as my Derm called it, the "ONE WE CAN'T HELP." Now I find out this is a lie. It seems, there are many people resistant to psoriasis treatments. I unknowingly allowed the Dr's the opportunity to use me, to see if Metho would work, and it didn't. Approximately 4 yrs ago I reached the serious stage, where I am currently holding and flaking. They told me Metho was a LAST resort treatment. Within a year of stopping the Metho myself, I find out, it is still in the testing stages and we are their guineas.

They have NO proof that it is a the miracle drug, as many Derms profess. In actuality it is THEIR last resort, when they feel guilty about not helping a patient. They know the dangers of this drug, the feelings that I experienced have been the same for others I have spoken with that took this drug.

I was enjoying you site for its dry humor, when I happened on the comment that you were in the 2nd week of the drug. I had to stop then and there to send you my email. I hope I did not frighten you, but please, please be cautious.

Metho is a very powerful and controversial drug. Yes, it did clear my scalp (the only part of the body it did clear, but that was not my worst area). It also lessened my arthritis. But, the benefits were out weighed by the non-productiveness to other areas of the body, and that pain I was feeling in my right side (I knew something was happening in there even though the blood work always said everything was okay).

But hey, I experienced many different things (strange and Not so strange) while taking the Metho. There is currently NO residuum, I am my cheerful pleasant self again. :)

**Stay Happy, Stay Healthy!!** God Bless. -Penny M.

*****

Ed's Response: First, Penny, thanks so much for sharing all this with us—with me especially. I'm six weeks into the regimen and puzzled. The psoriatic arthritis has all but disappeared, as both my rheumy and derm predicted it would, and that's a joy not to be undervalued! On the other hands, my lesions are divided in their response to the MTX. My hands (and scalp) are better than they have been for almost two years, given they've not been occluded since before commencing the MTX. Usually I can obtain nearly 100% clearing of my hands with a few successive nights sleeping in food handler's gloves worn over a high-potency topical corticosteroid. And usually the clearing will last two to four weeks. I occluded my hands a month or so before starting the MTX and the lesions on them were just starting to bloom again when I commenced the MTX regimen. Today I would say the hands are 95% clear and staying that way (knock on wood). My six year-old grand-daughter noticed my hands while I was administering a good tickle. She bought herself a pause to catch her breath by asking if I had been "cured." I stopped to admire my hands with her and said, "let's pretend I am. Do I tickle better?"

Other lesions have remained quiet bothersome, including the ones on my buttocks, calves, feet and elbows. Lesions on my torso are still visible, but barely pink and quite flat.

Two things are motivating me to hang in there: One, I'm continuing to use a topical corticosteroid once a day (Diprolene ointment). This assures no categorical conclusions about the efficacy of MTX to this point. Which is helping me more, the Diprolene or the MTX? I'm keeping a journal in which I note every change in lesion behavior. I am hoping the difference between how lesions are behaving now compared to when I was using Diprolene alone will ultimately support some conclusions about MTX in my case.

Two, one source said it may take as long as 12 weeks for there to be any improvement in skin lesions from MTX treatment. I'm half way there and intend to see it through.

My first blood work-up since starting the MTX regimen was done two weeks ago and while I didn't see (nor would I have understood) the measurements in all their specificity, my derm saw fit to renew the prescript for MTX. Also, I'm experiencing no side aches (knock on wood).

I was shocked to read the quote you attribute to your derm, that you are the "ONE WE CAN'T HELP." I trust that he arrived at this conclusion after trying...

* the full range of topical therapies
* the full range of light therapies
* the full range of systemic therapies including Cyclosporine

If you haven't been down these roads, I recommend you order from the National Psoriasis Foundation Psoriasis: A Patient's Guide, by Nicholas Lowe, MD, FRCP. Further, if I were you I would ask NPF for a referral to another derm.

With 80% coverage, Penny, you surely warrant the most thorough testing of any and all available therapies. That you should have to settle for emollients that simply keep your lesions pliant enough to avoid deep cracking is ... well, I'll just say regrettable. Thanks again. -Ed

Back to Archives

www.flakehq.com